Texas, 2016

Flash Flooding in Texas, August 16, 2016

August 16, 2016 · NWS CRP · 4 events in 1 county or zone

Showers and thunderstorms were focused along a weak boundary over the region. Locally heavy rainfall produced flash flooding over portions of Jim Wells County during the late afternoon and early afternoon on the 16th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Showers and thunderstorms were focused along a weak boundary over the region. Locally heavy rainfall produced flash flooding over portions of Jim Wells County during the late afternoon and early afternoon on the 16th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Aug 16, 5:35 AM CST, 4 hours 25 minutes earlier.

Area forecast discussion, Aug 16, 5:35 AM CST, 4 hours 25 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
635 AM CDT TUE AUG 16 2016

.DISCUSSION...

See 12z TAF discussion below.

&&

.AVIATION...

Expect MVFR CIGS/VSBY's this morning due to SCT/NUM TSRA across
the Coastal Bend. Rain will move inland by mid aftn impacting
terminals from ALI-BEA-VCT and thus should see VFR conditions
develop along the coast (CRP). MVFR CIGS along the Rio Grande will
become VFR this aftn with increasing TSRA. Expect VFR Conditions
most area tonight after showers diminish.

&&

.PREVIOUS DISCUSSION... /Issued 324 AM CDT TUE AUG 16 2016/

SHORT TERM (Today through Wednesday)...

GOES sounder imagery continues to show deep tropical moisture
draped across the NW Gulf poised to stream into South Texas...with
PWATs around 2.4". This moisture combined with daytime heating, a
persistent mid level trough and upper difluence will result in
numerous showers and thunderstorms Today...some with heavy
rainfall. Due to saturated soil conditions across much of the
inland brush country and northern Coastal Bend and the potential
for additional heavy rain across the coastal and inland
locations...will maintain the Flash Flood Watch through 00z Today.
Shower activity will diminish this evening with the loss of
daytime heating but expected to redevelop over the gulf waters and
immediate coastal areas after midnight through Wed AM. Expect a
little less coverage of showers on Wednesday as moisture decreases
slightly and the mid level trough retreats into the Texas
panhandle. Temperatures will remain below normal in the short term
due to abundant cloud cover and precipitation.

LONG TERM (Wednesday Night through Monday)...

Moisture depth Wednesday night should still be sufficient for
scattered showers to develop across the Gulf waters and move NNW
across the coastal counties late in the night and through mid
morning Thursday. Drier air is then prog to spread across the
Coastal Plains Thursday afternoon...but moisture depth and
instability should be sufficient across the Victoria area to lead to
diurnally driven showers and thunderstorms /more isolated along a
weak seabreeze farther south/. Drier air aloft and strengthening mid
level ridging from the east is then prog to occur Friday through the
weekend resulting in sunnier skies...warmer daytime temps...and
breezier conditions. ECMWF wants to bring a mid level trough and
associated vort maxes to just NW of the CWA over the weekend...and
proximity may be sufficient for at least isolated convection across
NW Brush Country. For now...will carry a dry forecast for the
weekend until greater certainty occurs with potential weekend
disturbance. Have undercut max temps a couple of degrees for late
this week/weekend for the Brush Country and western Coastal Plains
due to saturated soils.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    87  78  90  76  93  /  70  60  60  30  20
Victoria          87  75  89  75  93  /  70  60  60  20  40
Laredo            90  75  92  76  96  /  60  50  50  30  10
Alice             89  76  91  73  96  /  80  50  50  20  20
Rockport          85  78  88  79  92  /  70  60  60  30  30
Cotulla           86  75  90  76  92  /  70  50  50  30  10
Kingsville        89  77  92  75  95  /  70  50  60  20  20
Navy Corpus       85  79  87  80  91  /  70  60  60  30  30

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch through this evening For the following zones:
     Aransas...Bee...Calhoun...Duval...Goliad...Jim Wells...
     Kleberg...La Salle...Live Oak...McMullen...Nueces...
     Refugio...San Patricio...Victoria...Webb.

GM...None.

&&

JM/75...AVIATION
Hazardous weather outlook, Aug 16, 2:49 AM CST, 7 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
349 AM CDT TUE AUG 16 2016

GMZ230-235-250-255-270-275-TXZ229>234-239>247-170900-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O\CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
349 AM CDT TUE AUG 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
ACROSS SOUTH TEXAS TODAY AND TONIGHT. LOCALLY HEAVY RAINFALL MAY
LEAD TO FLASH FLOODING. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR
THE ENTIRE AREA THROUGH EARLY EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
WEDNESDAY...WITH ACTIVITY BECOMING MORE ISOLATED THURSDAY. LOCALLY
HEAVY RAIN WILL ACCOMPANY THE STRONGEST ACTIVITY WHICH MAY LEAD TO
MINOR FLOODING...BUT THE OVERALL FLOODING THREAT WILL DECREASE
THROUGH THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...RAINFALL REPORTS
FROM SPOTTERS AND OBSERVERS WOULD BE APPRECIATED.

The radar

The Corpus Christi radar (KCRP), 61 km away, was scanning. The volume nearest the first event began at 16:00 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Jim Wells

When
August 16, 10:00 AM CST to 11:20 AM CST
Where
Jim Wells County, 2.43 mi NW of Alice Southwest Arpt to 3.8 mi WNW of Alice Southwest Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
27.752, -98.131

County Roads 170 and 146 were closed due to flooding.

Flash Flood, Jim Wells

When
August 16, 11:00 AM CST to 12:00 PM CST
Where
Jim Wells County, 2.54 mi WSW of Alfred to 1.71 mi E of Orange Grove Naf
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
27.890, -98.010

County Roads 220 and 221 were closed due to high water.

Flash Flood, Jim Wells

When
August 16, 11:00 AM CST to 12:00 PM CST
Where
Jim Wells County, 5.53 mi N of (Ali)alice Intl Arpt to 4.47 mi NE of Alice
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
27.810, -98.020

County Road 211 was closed due to high water.

Flash Flood, Jim Wells

When
August 16, 11:00 AM CST to 12:00 PM CST
Where
Jim Wells County, 3.48 mi WSW of Alice Southwest Arpt to 4.56 mi S of Alice Southwest Arpt
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
27.702, -98.148

High water caused culvert to collapse on County Road 137 off of County Road 625 to the southwest of Alice. County Road 461 west of Ben Bolt was closed due to high water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654784, 654785, 654786, 654794.